Alert archive / South Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Wilmington, NC

May 28, 2020Marion County, South Carolina

NWS Wilmington, NC issued this flash flood warning at May 28, 2020, 6:06 PM EDT for Marion County, South Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 6:06 PM EDT (22:06 UTC)
Expired
May 28, 2020, 9:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

County Marion County, SC

The radar

The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:30 PM EDTFLASH FLOODMarion, SCMARION COUNTY 911 CENTER SAID SOUTH HWY 41A WATER IS CROSSING THE ROAD INTO THE CANAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WGUS52 KILM 282206
FFWILM
SCC067-290100-
/O.NEW.KILM.FF.W.0004.200528T2206Z-200529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
606 PM EDT Thu May 28 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northwestern Marion County in northeastern South Carolina...

* Until 900 PM EDT.

* At 605 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Marion and Carolinas Hospital System - Marion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3420 7929 3411 7934 3412 7948 3423 7941

FLASH FLOOD...RADAR INDICATED

$$

SHK
2 follow-up statements
265 
WGUS72 KILM 282311
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
711 PM EDT Thu May 28 2020

SCC067-290100-
/O.CON.KILM.FF.W.0004.000000T0000Z-200529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion SC-
711 PM EDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHWESTERN MARION COUNTY...

At 710 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area.  Flash flooding is ongoing with 
numerous reports of road closings. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated and 911 center reports. 

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Marion and Carolinas Hospital System - Marion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3420 7929 3411 7934 3412 7948 3423 7941

FLASH FLOOD...RADAR INDICATED

$$

SHK
270 
WGUS72 KILM 290050
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
850 PM EDT Thu May 28 2020

SCC067-290100-
/O.EXP.KILM.FF.W.0004.000000T0000Z-200529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion SC-
850 PM EDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MARION COUNTY WILL EXPIRE
AT 900 PM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3420 7929 3411 7934 3412 7948 3423 7941

$$

SHK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:56 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 28, 3:56 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
356 PM EDT Thu May 28 2020

.SYNOPSIS...
Deep moist southerly flow will continue to aid the production of
showers and thunderstorms affecting the Carolinas and the adjacent
Atlantic waters during the next few days. A cold front will
arrive late Sat and push off the Carolina Coasts early Sun.
Cooler and especially drier weather is expected early next week
as Canadian high pressure builds in from the north.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
The FA will remain sandwiched between the upper ridge over the
offshore waters of the Atlantic which will extend up to the NE
States...and the cutoff low over the southern Mississippi River
Valley. This will produce a deep and moist SSE-S flow from off
the Atlantic, that pushes onshore and well inland and up the
U.S. East Coast. This well illustrated by various model wind
time-height fcsts across the FA. Some drying in the mid and
upper levels will partially work into the ILM CWA late this
aftn and evening that will result in POPs dropping off to low
chance. This "piece" of dry air is actually circulating around
the cutoff low and is able to temporarily work it's way into
the FA. And temporary it is, as models have the Atlantic
nocturnal convection engine revving up around or after midnight
tonight and pushing onshore during the pre-dawn Thu hrs. Have
raised POPs after midnight to high chance or likely during the
pre-dawn Thu hrs and into Fri. Models indicate weak mid-level
vorticies pushing across during Fri, likely or possibly
extending from the circulation of the cutoff low, that actually
will be opening up late Fri. Models are definitely wetter Fri
than previous runs and as a result have held those high Pops
well into Fri aftn and evening. With the cutoff opening up, flow
will become more SSW-SW thru the atm column Fri night.
Convection will continue into Fri night but with diminished
coverage. Min temps will run in the 70-75 range both tonight
and Fri night due to onshore flow across SSTs that are now in
the mid to even upper 70s. Fri max temps have been pulled back
slightly given the more widespread coverage of pcpn and
cloudiness.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A pattern change will take place during the short term period.
The seemingly endless moist south to southwest flow will be
replaced by a much drier northwest flow aloft. There will be one
more wet day to navigate however as the attendant front
associated with the change moves across methodically Saturday.
Maintained the chance to likely values. Sunday should be mostly
dry with perhaps some activity very early in the morning
depending on the placement of the front. Somewhat cooler in the
wake of the front with highs around 80 or so down from the lower
to middle 80s Saturday. Definitely drier with dewpoints showing
a more appreciable drop.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Shaping up to be a nice dry reprieve from the moist conditions
that seem to have been in place for some time. A dry northwest
flow aloft will be in place for a couple of days as surface high
pressure migrates across the Ohio Valley then offshore. There
appears to be a secondary push of cool and dry air which
maintains the pleasant conditions through about Wednesday. It
will be early June however and the ridging out west will expand
eastward leading to a quick warmup at the end of the period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mostly MVFR with brief spurts of VFR across the area. Narrow
bands of showers moving north in the outer circulation of the
remnants of Bertha will continue through this afternoon. Bands
have mostly set up inland, affecting KFLO and KLBT, but KILM has
also occasionally seen brief showers/storms. MVFR continues
through the afternoon/evening, with VFR occasionally coming in.
MVFR becomes more widespread this evening. High-res forecast
models hint at more organized TSRA activity more inland after
the sun sets. Fog/low stratus becomes an issue in the pre-dawn
hours, introducing IFR into the forecast. This lifts back into
MVFR sometime around 13-14Z. MVFR continues through the end of
the 18Z TAF period, where diurnal convection will start to
initiate.

Extended Outlook...Unsettled weather continues through Saturday
with brief periods of MVFR/IFR conditions in showers and
t-storms. As the remnants of Bertha moves farther away from the
area, convective activity should become more diurnal nature,
occurring mainly during the afternoons and evenings.

&&

.MARINE...

This afternoon thru Fri Night:
Seas have dropped below SCA thresholds and as a result the SCA
has been dropped. SSE-S winds tonight into Fri will veer
slightly to the SSW-SW during Fri aftn and night. Speeds to
remain at or below 15 kt a as the sfc pg remains somewhat
tightened. This onshore flow will extend thru the atm column and
as a result, the nocturnal Atlantic convection will again become
active later tonight into the early daylight Fri hrs...And again
late Fri night. Still an onshore flow with SSW-SW, but instead
of the nocturnal convection moving straight onshore, it will
likely parallel along the Carolina coastlines across the ILM
CWA. Could see a few strong tstorms that are capable of
producing 30+ kt wind gusts and will highlight this in the HWO.
Like previous days, the convection over the water will diminish-
some by late Fri morning and into Fri Evening before refiring
once again. Significant seas will remain active thru this
period, basically in the 3 to 5 ft range across the ILM NC Waters
and 3 to 4 ft across the ILM SC Waters.

Sat thru Mon:
A modest southwest flow will be in place Saturday as a
cold front moves across the area by Sunday morning. For several days
starting Sunday a north then northeast flow will prevail as surface
high pressure moves from the Ohio Valley to offshore. The return
flow will develop late Tuesday into Wednesday morning. Other than a
few hours Monday wind speeds will be in a range of 10-15 knots.
Significant seas will be 2-4 feet for a few days then trending down
a bit late.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108-110.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...IGB
MARINE...DCH/SHK
Hazardous weather outlook, May 28, 5:53 PM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
553 PM EDT Thu May 28 2020

AMZ250-252-292200-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
553 PM EDT Thu May 28 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Isolated strong thunderstorms late tonight could produce 30 kt or
higher wind gusts.

High rip current risk throuh 9 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

MNoderate rip current risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-292200-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
553 PM EDT Thu May 28 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Isolated strong thunderstorms late tonight could produce 30 kt or
higher wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-292200-
Coastal Pender-Coastal New Hanover-
553 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-292200-
Coastal Horry-Coastal Georgetown-
553 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-292200-
Coastal Brunswick-
553 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ024-032-033-039-055-058-059-292200-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
553 PM EDT Thu May 28 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Showers and thunderstorms could produce heavy rainfall thru early
this evening with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-292200-
Marlboro-Darlington-
553 PM EDT Thu May 28 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Showers and thunderstorms could produce heavy rainfall thru early
this evening with localized flooding possible. An isolated strong
thunderstorm remains possible, capable of producing a 25 to 40 mph
wind gust.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 3:38 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
338 PM EDT Thu May 28 2020

SCZ017-023-282030-
Marlboro SC-Darlington SC-
338 PM EDT Thu May 28 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DARLINGTON AND MARLBORO
COUNTIES UNTIL 430 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong area of strong
thunderstorms near Mechanicsville, or 11 miles northeast of
Darlington, extending northward into Marlboro County moving north at
35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Bennettsville, Mccoll, Clio, Mont Clare, Brownsville, Wallace,
Mechanicsville, Chavistown, Dunbar, Society Hill, Gibson, Blenheim
and Tatum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3481 7974 3477 7963 3462 7945 3430 7963
      3431 7967 3429 7968 3435 7984 3450 7987
      3453 7983 3461 7981 3461 7978 3465 7980
      3466 7983 3469 7987 3474 7989 3477 7993
      3481 7993
TIME...MOT...LOC 1935Z 201DEG 39KT 3439 7971

SHK
Special weather statement, May 28, 3:45 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
345 PM EDT Thu May 28 2020

SCZ024-033-282045-
Marion SC-Dillon SC-
345 PM EDT Thu May 28 2020

...SPECIAL WEATHER STATEMENT FOR DILLON AND NORTHERN MARION COUNTIES
UNTIL 445 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sellers, or near Marion, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marion, Dillon, Mullins, Latta, Lake View, Sellers, Fork, Blue Brick,
Zion, Hamer, South Of The Border, Floydale, Smithboro, Kemper, Little
Rock, Minturn, Mcleod Medical Center and Carolinas Hospital System -
Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3454 7936 3431 7908 3407 7938 3416 7955
      3418 7957 3421 7954 3425 7956 3459 7947
      3461 7945
TIME...MOT...LOC 1945Z 209DEG 39KT 3424 7941

SHK
Local storm report, May 28, 4:42 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
442 PM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     RIP CURRENTS     SURF CITY               34.42N  77.56W
05/28/2020                   PENDER             NC   EMERGENCY MNGR

            SURF CITY EMERGENCY MANAGER REPORTED 10 RIP CURRENT
            RELATED RESCUES TODAY.

&&

EVENT NUMBER ILM2000125

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:13 PM EDTRiver Flood WarningILMHorry24 days
May 28, 11:11 AM EDTBeach Hazards StatementILMGeorgetown, Horry9 hr
May 28, 12:25 PM EDTRiver Flood WarningILMWilliamsburg21 days
May 28, 3:38 PM EDTSpecial Weather StatementILMMarlboro52 min
May 28, 3:45 PM EDTSpecial Weather StatementILMDillon60 min
May 28, 5:33 PM EDTAreal Flood AdvisoryILMMarion2 hr

Nearby

Flash Flood Warnings in South Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.